site logo

Emergency Planning

What you need to know

Hyperammonemia is a major concern for children with UCDs. Symptoms of hyperammonemia can vary from child to child. Parents of children who have hyperammonemic episodes are often able to tell early on when their child is staring to have an episode. Some common symptoms of hyperammonemia include:

  • Feeling fatigued or listless
  • Staring or ‘zoning out’
  • Nausea or vomiting
  • Eyes rolling back into the head, ‘glassy-eyed’ look
  • Losing touch with reality, hallucinating
  • Being unusually irritable or uncooperative

If you see these symptoms in your student, call 911 and contact parents and the school nurse.

What you can do

It’s a good idea to be prepared and know how to respond to a hyperammonemic episode before it occurs, even if your student has never had one. Because hyperammonemia looks different in every child, it’s important to talk to parents and school nursing staff about signs to watch for. Make sure you understand what to do if you think a student may be having a hyperammonemic episode.